If you are taking warfarin, you already know that it can save your life. But, as with any medication, there are side effects and complications that you need to be aware of. Taking warfarin exactly as prescribed and following your provider’s instructions for dosing and INR checks are the most important things you can do to reduce your risk of a warfarin-related problem.
The most common complication of taking warfarin is bleeding—this is because we are slowing down the clotting process in your blood to prevent abnormal clotting. In order to lower your risk of unexpected or significant bleeding, your INR should be checked frequently and your warfarin dose adjusted if the INR is too high.
It is possible that you will experience some minor bleeding… even while your INR is within the target range. Most people who take warfarin will notice one or more of these effects, and they are not generally considered dangerous (but should still be reported to your provider).
Some examples of MINOR bleeding include:
• Gums bleeding when you brush your teeth—though if it happens frequently or suddenly, you should see your dentist.
• Occasional minor nosebleeds.
• Easy bruising.
• Menstrual bleeding that is heavier than usual.
• Bleeding after a minor cut that takes longer to stop than before you took warfarin.
MAJOR bleeding is an infrequent but serious complication with all anticoagulants. The risk of dangerous bleeding goes up if you take additional blood thinners, such as aspirin. You should immediately call your anticoagulation provider or go to the emergency room if you experience any of the following:
• Changes in the color of your urine or stool
o Red or brown urine
o Red or black/tarry stools
• Vomit that is red or looks like coffee grounds
• Coughing up red-tinged secretions
• Severe and/or sudden headache or stomachache
• Excessive and uncontrollable bleeding from the gums or nose
• Excessive and unmanageable menstrual bleeding
• Bruises that appear with no explanation in unusual places
Most other side effects of warfarin are very rare and many tend to occur shortly after starting warfarin. Your doctor has prescribed warfarin because he/she has decided that the benefits of this medicine outweigh the risk of these possible side effects. These include:
• Rash or hypersensitivity (to the active ingredient or a dye/filler used to make the tablet)
• Tissue necrosis (<0.1% and develops within a few days of starting therapy) • Cholesterol embolus (also known as “purple toe syndrome” results from the release of small deposits of cholesterol breaking loose and usually occurs 3-8 weeks after starting therapy) • Gastrointestinal disorders (nausea, vomiting, diarrhea, taste aversion) • Feeling cold/having chills • Hair loss Testing your INR frequently is the best preventative measure to ensure you are within your safe therapeutic range and avoid experiencing the serious side effects of warfarin or Coumadin.